Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 71, NWS Morristown, TN

May 13, 2002Blount County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2002, 10:58 AM EDT for Blount County, Sevier County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 10:58 AM EDT (14:58 UTC)
Expired
May 13, 2002, 11:45 AM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Blount County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 11:30 AM EDTThunderstorm WindCountywide, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 5:45 AM EDTSevere Thunderstorm WatchSPC5 hr
May 13, 10:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 131458
SVRMRX
TNC009-155-131545-
/NEW.KMRX.SV.W.0094.131458-131545/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1058 AM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE
  SEVIER COUNTY IN EAST TENNESSEE

* UNTIL 1145 AM EDT

* AT 1057 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM SEVIERVILLE TO 6 MILES NORTHEAST
  OF HAPPY VALLEY...OR FROM SEVIERVILLE TO 7 MILES SOUTHEAST OF
  MARYVILLE...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CADES COVE AROUND 1105 AM EDT
  SEVIERVILLE AROUND 1110 AM EDT
  TOWNSEND AROUND 1115 AM EDT
  WEARS VALLEY AROUND 1130 AM EDT
  PIGEON FORGE AROUND 1135 AM EDT
  ELKMONT AROUND 1140 AM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$

LAT...LON 3595 8366 3562 8411 3548 8365 3583 8328

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:15 AM EDT, 43 minutes earlier.

Area forecast discussion, May 13, 10:15 AM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EDT MON MAY 13 2002

LINE OF THUNDERSTORMS MOVING THROUGH OUR EASTERN ZONES WITH BEST
STORMS IN THE NORTH.  NEW WATCH BOX ISSUED TO REPLACE OLD ONE.  WILL
ISSUE UPDATE SHORTLY WITH NEW BOX.  FRONT STILL IN WEST TN...BUT NOT
MUCH CONVECTION DEVELOPING AHEAD OF IT.

.MRX...
NC...WIND ADVISORY FOR MONDAY FOR ZONES NCZ060>061.

TN...WIND ADVISORY FOR MONDAY FOR ZONES TNZ012>018...TNZ035>047...
TNZ067>074...TNZ081>087...TNZ098>102.

VA...WIND ADVISORY FOR MONDAY FOR ZONES VAZ001>002...VAZ005>006...
VAZ008.

GH

In the hours before

Local storm report, May 13, 8:32 AM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
832 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 AM    BIG SOUTH FORK PARK       TN   WIND DAMAGE
05/13/02   SCOTT                          TREES DOWN ACROSS HWY 297
                                          AND OTHERS AGAINST POWER
                                          LINES IN BIG SOUTH FORK
                                          PARK. REPORTED BY PARK
                                          RANGER.

GM
Local storm report, May 13, 8:50 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
850 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 AM    BIG SOUTH FORK PARK       TN   WIND DAMAGE
05/13/02   SCOTT                          TREES DOWN ACROSS HWY 297
                                          AND OTHERS AGAINST POWER
                                          LINES IN BIG SOUTH FORK
                                          PARK. REPORTED BY PARK
                                          RANGER.

0840 AM    COUNTY WIDE               TN   WIND DAMAGE
05/13/02   CLAIBORNE                      TREES DOWN COUNTY WIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

GM
Local storm report, May 13, 9:21 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
921 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    WASHBURN                  TN   WIND DAMAGE
05/13/02   GRAINGER                       ROOF BLOWN OFF GAS STATION
                                          NEAR DOTSON AND ALSO ONE
                                          TREE DOWN IN VICINITY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

GM
Local storm report, May 13, 9:46 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
946 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    COUNTY WIDE               TN   WIND DAMAGE
05/13/02   GRAINGER                       TREES DOWN COUNTY WIDE.
                                          REPORTED BY DISPATCH.

0915 AM    TREADWAY                  TN   WIND DAMAGE
05/13/02   HANCOCK                        TREES DOWN VICINITY OF
                                          TREADWAY AND ALSO NEAR
                                          KYLES FORD. REPORTED BY
                                          HIGHWAY DEPT.

0925 AM    ROGERSVILLE               TN   WIND DAMAGE
05/13/02   HAWKINS                        TREES DOWN COUNTY WIDE AND
                                          ALSO POWER LINES DOWN IN
                                          ROGERSVILLE. REPORTED BY
                                          HIGHWAY DEPARTMENT AND LAW
                                          ENFORCEMENT.

GM
Local storm report, May 13, 10:29 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1029 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    NORTH PART COUNTY         TN   WIND DAMAGE
05/13/02   KNOX                           TREE AND POWER LINES DOWN
                                          IN NORTH PART OF COUNTY.
                                          REPORTED BY COUNTY HIGHWAY
                                          DEPARTMENT.

0845 AM    MAYNARDVILLE              TN   WIND DAMAGE
05/13/02   UNION                          TWO LARGE TREES BLOW DOWN
                                          ACROSS HIGHWAY NEAR
                                          MAYNARDVILLE. REPORTED BY
                                          COUNTY HIGHWAY DEPARTMENT.

0925 AM    WEBER CITY                VA   WIND DAMAGE
05/13/02   SCOTT                          TREES DOWN ON ROUTE 78 7
                                          MILES NE OF WEBER CITY IN
                                          SOUTH PART OF COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0950 AM    BLOUNTVILLE               TN   WIND DAMAGE
05/13/02   SULLIVAN                       POWER LINES DOWN ON SHADOW
                                          TOWN ROAD. REPORTED BY LAW
                                          ENFORCEMENT.

0950 AM    BRISTOL                   VA   WIND DAMAGE
05/13/02   INDEPENDENT CITY               TREES DOWN IN VARIOUS
                                          PLACES THROUGHOUT THE CITY.
                                          REPORTED BY POWER COMPANY.

GM
Local storm report, May 13, 10:32 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1032 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    NORTH PART COUNTY         TN   WIND DAMAGE
05/13/02   KNOX                           TREE AND POWER LINES DOWN
                                          IN NORTH PART OF COUNTY.
                                          REPORTED BY COUNTY HIGHWAY
                                          DEPARTMENT.

0845 AM    MAYNARDVILLE              TN   WIND DAMAGE
05/13/02   UNION                          TWO LARGE TREES BLOW DOWN
                                          ACROSS HIGHWAY NEAR
                                          MAYNARDVILLE. REPORTED BY
                                          COUNTY HIGHWAY DEPARTMENT.

0925 AM    WEBER CITY                VA   WIND DAMAGE
05/13/02   SCOTT                          TREES DOWN ON ROUTE 78 7
                                          MILES NE OF WEBER CITY IN
                                          SOUTH PART OF COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0950 AM    BLOUNTVILLE               TN   WIND DAMAGE
05/13/02   SULLIVAN                       POWER LINES DOWN ON SHADOW
                                          TOWN ROAD. REPORTED BY LAW
                                          ENFORCEMENT.

0950 AM    BRISTOL                   VA   WIND DAMAGE
05/13/02   INDEPENDENT CITY               TREES DOWN IN VARIOUS
                                          PLACES THROUGHOUT THE CITY.
                                          REPORTED BY POWER COMPANY.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:00 AM EDTSevere Thunderstorm WarningMRXMorgan, Scott45 min
May 13, 7:49 AM EDTSevere Thunderstorm WarningMRXCampbell26 min
May 13, 8:23 AM EDTSevere Thunderstorm WarningMRXAnderson, Claiborne, Grainger, Knox, Union37 min
May 13, 8:46 AM EDTSevere Thunderstorm WarningMRXHancock44 min
May 13, 9:04 AM EDTSevere Thunderstorm WarningMRXHawkins41 min
May 13, 9:32 AM EDTSevere Thunderstorm WarningMRXSullivan43 min
May 13, 10:05 AM EDTSevere Thunderstorm WarningMRXCarter, Johnson40 min
May 13, 12:23 PM EDTSevere Thunderstorm WarningMRXMarion37 min
May 13, 1:03 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie42 min
May 13, 1:19 PM EDTSevere Thunderstorm WarningMRXHamilton56 min
May 13, 1:51 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.